Lightning, Washtenaw
- When
- September 3, 2:20 PM EST
- Where
- Washtenaw County, 1.17 mi WNW of Dexter
- Property damage
- $21,000
- Reported by
- Newspaper
- Coordinates
- 42.339, -83.889
A lightning strike damaged part of the roof of the Dexter library and damaged most of the computers and radios at the fire station.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A lightning strike damaged part of the roof of the Dexter library and damaged most of the computers and radios at the fire station.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 3, 12:54 PM EST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
154 PM EDT WED SEP 3 2008
.AVIATION...
A WEAK COLD FRONT LINGERS OVER SOUTHEAST MICHIGAN WITH AN AREA OF
STRATUS EXTENDING BEHIND THE FRONT ACROSS WESTERN AND NORTHERN LOWER.
MOSTLY TO PARTLY SUNNY SKIES THIS MORNING WILL FILL IN THIS
AFTERNOON AS MOISTURE INCREASES AND DIURNAL CU DEVELOPS IN THE
SOUTH. THE STRATUS SHIELD TO OUR NORTH WILL ALSO SLOWLY MOVE SOUTH
INTO THE MBS/FNT TERMINALS WITH BORDERLINE MVFR/VFR CEILINGS. MID
LEVEL MOISTURE CONTINUES TO INCREASE AROUND THE PERIPHERY OF THE
UPPER LEVEL RIDGE AND WILL AID IN FURTHER DEVELOPMENT OF SCATTERED
SHOWERS AND THUNDERSTORMS THIS AFTERNOON. MOISTURE IS MORE LIMITED
ACROSS THE SOUTH BUT INSTABILITY IS HIGHER AND HAVE TRIED TO TIME
A TEMPO FOR SHOWERS FILLING IN FROM NORTH TO SOUTH FROM 18-23Z.
THUNDERSTORMS ARE MORE LIKELY AT THE DETROIT TERMINALS AND WILL
AMEND TAFS THIS AFTERNOON IF COVERAGE INCREASES ENOUGH TO EFFECT
DTW/DET.
THE FRONT WILL STALL OVER THE AREA TONIGHT WITH A 2500-3500 CLOUD
DECK PERSISTING INTO THURSDAY.
&&
.PREV DISCUSSION...ISSUED 343 AM EDT WED SEP 3 2008
SHORT TERM...TODAY
A FAIRLY STRONG UPPER WAVE NOW ROTATING INTO NORTHERN ONTARIO IS
FORECAST TO LIFT INTO HUDSON BAY TODAY. THE 07Z SURFACE ANALYSIS
SHOWED THE ASSOCIATED SURFACE COLD FRONT EXTENDING FROM EASTERN
UPPER MI THROUGH CENTRAL IL. THE 00Z UPPER AIR ANALYSIS SHOWED AN
AXIS OF DEEPER MOISTURE EXTENDING ALONG AND BEHIND THIS FRONTAL
BOUNDARY. THE SURFACE FRONT IS FORECAST TO MOVE INTO SE MI THIS
MORNING...BUT WEAKEN AS IT ENCOUNTERS THE UPPER RIDGE OVER THE
EASTERN GREAT LAKES/UPPER OHIO VALLEY. NONETHELESS...THE AXIS OF
DEEPER MOISTURE IS FORECAST TO MOVE INTO SOUTHERN MI THIS AFTERNOON
BY ALL OF THE 00Z MODEL SUITE.
STEEPER MID LEVEL LAPSE RATES AND HIGHER LOW LEVEL MOISTURE
ADVECTING IN FROM THE WEST WILL PROVIDE A CHANCE OF
SHOWERS/THUNDERSTORMS THIS MORNING...ESPECIALLY ACROSS THE SAGINAW
VALLEY. SFC DEWPOINTS ACROSS WESTERN LOWER MI ARE NOW IN THE LOW TO
MID 60S. THESE HIGHER DEWPOINTS WILL ADVECT INTO SE MI THIS
MORNING...ALLOWING SBCAPE TO RISE TO 500-1000 J/KG THIS AFTERNOON.
THE WEAK TO MODERATE INSTABILITY IN THE PRESENCE OF WEAK SURFACE
CONVERGENCE AND THE LOWER TROPOSPHERIC BAROCLINIC ZONE ADVANCING
INTO THE AREA SUPPORTS CARRYING SCATTERED SHOWERS/THUNDERSTORMS
TODAY. TIMING OF THE FRONT AND MORE CLOUD COVER WILL KEEP MAX TEMPS
IN THE UPPER 70S/LOWER 80S ACROSS THE SAGINAW VALLEY AND THUMB.
MEANWHILE...UPPER 80S STILL SEEM REACHABLE ACROSS THE EXTREME SE
PORTION OF THE FORECAST AREA AS THE LOW LEVEL COLD AIR ADVECTION
REALLY HOLDS OFF UNTIL TONIGHT IN THIS AREA.
LONG TERM...TONIGHT THROUGH NEXT TUESDAY
A CONSENSUS IS BUILDING IN REGARDS TO THE REMNANTS OF GUSTAV...AS
MODEL GUIDANCE IS NOW IN GENERAL AGREEMENT WITH A SURFACE CYCLONE
TRACKING FROM THE ARKLATEX NORTHEASTWARD THROUGH LOWER MICHIGAN.
NOTE...THE EXACT TRACK OF THE SURFACE LOW AND DEEP MOISTURE WILL
HAVE HUGE IMPLICATIONS ON OBSERVED RAINFALL. WHILE CONFIDENCE HAS
BEEN BEEN BOLSTERED...SOME UNCERTAINTY EXISTS WITHIN THE SOLUTION
SET. NAMELY...THE NAM IS A TOUCH WEST WITH THE SURFACE LOW...WHILE
THE CANADIAN IS MORE SOUTHEAST WITH AN INVERTED TROUGH FEATURE. THAT
BEING SAID...A LOW TRACK FROM KSPI...KIKK...KAZO...KMBS APPEARS
FAVORABLE GIVEN THE UNRELENTING EAST COAST BLOCKING RIDGE AND A
PROPAGATION THAT WILL FAVOR STRONG LOW LEVEL WARM AIR ADVECTION AND
LATENT HEATING.
FOR TONIGHT...WILL CONTINUE INHERITED CHANCE POPS SOUTH OF M 46 WITH
LEFTOVER ACTIVITY THIS EVENING AND A STALLED FRONTAL BOUNDARY
OVERHEAD. LATEST GUIDANCE SUGGESTS BETTER CONVERGENCE THAN
PREVIOUSLY EXPECTED FOR THE SOUTHWESTERN CWA...IN ADDITION TO
INSTABILITY RESIDING BETWEEN 800-450MB. THE NAM IS AWFULLY
AGGRESSIVE WITH POSTFRONTAL SURFACE RIDGING TONIGHT...BUT AM LEERY
WITH THAT PARTICULAR SOLUTION GIVEN THE BALLOONED HEIGHTS
IMMEDIATELY AT STAGE RIGHT. LOW TEMPS OF NEAR 60 FOR THE HEAT
ISLAND...50S OUTLYING.
THURSDAY...THE STATIONARY BOUNDARY WILL SHARPEN AND TRANSITION TO A
WARM FRONT AS THE SURFACE LOW TRACKS INTO THE MID MISSISSIPPI RIVER
VALLEY. A DRY SOUTHEASTERLY FEED WITHIN THE WARM SECTOR SHOULD ALLOW
FOR A SUBDUED COVERAGE OF SHOWERS AND THUNDERSTORMS FOR AREAS SOUTH
OF I 69. POOLED FRONTAL MOISTURE IS EXPECTED TO COMBINE WITH
IMPRESSIVE 305K ISENTROPIC ASCENT TO PROVIDE A BETTER CHANCE FOR
SHOWERS AND ISOLATED THUNDERSTORMS THURSDAY AFTERNOON FOR THE TRI
CITIES AND THUMB.
BY THURSDAY EVENING...THE SURFACE LOW SHOULD HAVE PLACEMENT OVER
EAST CENTRAL ILLINOIS. THE OVERALL MOISTURE SURGE WITH THIS SYSTEM
IS IMPRESSIVE...DEPICTED WELL BY THE 850MB AND 700MB THETA E FIELDS.
THE LATEST GUIDANCE SUGGESTS AN AXIS OF HEAVY RAINFALL WOULD SET UP
THURSDAY NIGHT FOR AREAS ALONG AND IMMEDIATELY WEST OF THE
LOW/FRONTAL SYSTEM (WESTERN AND CENTRAL LOWER MICHIGAN). WITH
SOUTHWEST TO NORTHEAST SYSTEM PROPAGATION...PORTIONS OF THE SAGINAW
VALLEY/THUMB STAND TO SHARE THIS ACTIVITY AND HAVE INCREASED POPS TO
CATEGORICAL. WITH NOCTURNAL TIMING AND A SATURATED SATURATED
COLUMN/MEAGER LAPSE RATES...THUNDER SHOULD REMAIN LIMITED FOR THE
DURATION. TIMING OF THE SURFACE CYCLONE THROUGH SAGINAW BAY IS
ANTICIPATED FOR FRIDAY MORNING. HIGHS ON FRIDAY SHOULD BE MET
EARLY...WITH AN ABUNDANCE OF CLOUDS AND INCREASED CAA.
SURFACE RIDGING AND SUBSIDENCE IS EXPECTED TO BRING DRY CONDITIONS
SATURDAY (REMOVED POPS AND LOWERED SKY COVER).
MARINE...
A WEAKENING COLD FRONT WILL MOVE ACROSS THE REGION TODAY...PROVIDING
A CHANCE OF THUNDERSTORMS. STRONG HIGH PRESSURE WILL THEN BUILD INTO
THE NORTHERN GREAT LAKES TONIGHT IN THE WAKE OF THIS FRONT. SHALLOW
COLD AIR ADVECTION WILL INCREASING THE INSTABILITY OVER THE
LAKES...ALLOWING WINDS AND WAVES TO INCREASE TODAY. SMALL CRAFT
ADVISORY CONDITIONS ARE EXPECTED OVER THE SOUTHERN LAKE HURON BASIN
BY TONIGHT. THE REMNANTS OF GUSTAV IS FORECAST TO TRACK INTO THE
STATE THURSDAY NIGHT. A STRENGTHENING EASTERLY GRADIENT IN ADVANCE
OF THIS SYSTEM WILL KEEP THE WATERS RATHER ROUGH THURSDAY AND
THURSDAY NIGHT.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...
SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
HURON INCLUDING OUTER SAGINAW BAY...FROM 8 PM WEDNESDAY TO 8
AM FRIDAY.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
AVIATION.....KEC
SHORT TERM...SC
LONG TERM....CB
MARINE.......SC
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 408 AM EDT WED SEP 3 2008 MIZ047>049-053>055-060>063-068>070-075-076-082-083-040815- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 408 AM EDT WED SEP 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY BETWEEN 1 PM AND 6 PM. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 25 MPH AND BRIEF HEAVY RAINS. THUNDERSTORMS WILL MOVE TO THE EAST AT 10 MPH. A WEAKENING COLD FRONT WILL MOVE THROUGH SOUTHEAST MICHIGAN TODAY...TRIGGERING SCATTERED THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH FRIDAY AS LOW PRESSURE LIFTS UP FROM THE SOUTH ALONG A STALLED OUT FRONTAL BOUNDARY OVER THE GREAT LAKES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-040815- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 408 AM EDT WED SEP 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY BETWEEN 1 PM AND 6 PM. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 25 MPH AND BRIEF HEAVY RAINS. THUNDERSTORMS WILL MOVE TO THE EAST AT 10 MPH. A WEAKENING COLD FRONT WILL MOVE THROUGH SOUTHEAST MICHIGAN TODAY...TRIGGERING SCATTERED THUNDERSTORMS. SMALL CRAFT ADVISORIES ARE IN EFFECT FOR THE NEARSHORE WATERS OF LAKE HURON FROM PORT AUSTIN TO PORT HURON. PLEASE REFER TO THE LATEST NEARSHORE FORECAST /NSHDTX/ FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH FRIDAY AS LOW PRESSURE LIFTS UP FROM THE SOUTH ALONG A STALLED OUT FRONTAL BOUNDARY OVER THE GREAT LAKES. SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE THROUGH FRIDAY MORNING ON SOUTHERN LAKE HURON. SMALL CRAFT CONDITIONS MAY ALSO DEVELOP ON SAGINAW BAY THURSDAY AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SC YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 214 PM EDT WED SEP 3 2008 MIZ068-075-031915- LIVINGSTON-WASHTENAW- 214 PM EDT WED SEP 3 2008 ...SPECIAL WEATHER STATEMENT... AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 16 MILES WEST OF PINCKNEY...MOVING SOUTHEAST AT 13 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... GREGORY BY 245 PM EDT... CHELSEA BY 315 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KEC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 252 PM EDT WED SEP 3 2008 MIZ068-069-075-082-031945- LENAWEE-LIVINGSTON-OAKLAND-WASHTENAW- 252 PM EDT WED SEP 3 2008 ...SPECIAL WEATHER STATEMENT... AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE LEADING EDGE OF A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HOWELL TO 14 MILES WEST OF MANCHESTER...MOVING EAST AT 19 MPH. WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING... BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... CHELSEA BY 305 PM EDT... BRIGHTON BY 310 PM EDT... HAMBURG BY 320 PM EDT... DEXTER BY 325 PM EDT... MILFORD AND WHITMORE LAKE BY 330 PM EDT... SOUTH LYON BY 340 PM EDT... ANN ARBOR AND SALEM BY 345 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. RBP
The Detroit radar (KDTX), 53 km away, was scanning. The volume nearest the first event began at 19:20 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133431.